Health officials say an undetermined number of patients at six New Jersey medical offices and centers were treated with a steroid medication suspected in a deadly outbreak of fungal meningitis.
State health officials say all six facilities — which they have not identified — had administered doses from lots that were recalled last week by a Massachusetts pharmacy that custom-mixes medicines.
The Food and Drug Administration on Thursday went a step further and warned doctors not to use any products from the pharmacy, the New England Compounding Center, after tests found contamination in a sealed vial of steroid.
So far no cases of fungal meningitis have been reported in New Jersey. But by Thursday at least five deaths had been reported from the illness in six other states. All received steroid shots for back pain.
U.S. health officials are ramping up warnings about a specialty pharmacy linked to the widening outbreak, urging doctors and hospitals not to use any products from the company.
Investigators this week found contamination in a sealed vial of the steroid at the New England Compounding Center in Framingham, Massachusetts, according to Food and Drug Administration officials.
Tests are under way to determine if it is the same fungus blamed in the outbreak that has sickened 35 people in six states.
"Out of an abundance of caution, we advise all health care practitioners not to use any product" from the company, said Ilisa Bernstein, director of compliance for the FDA's Center for Drug Evaluation and Research.
The company recalled the steroid medication last week and has shut down operations. The recalled steroid had been shipped to facilities in 23 states since July.
The type of fungal meningitis involved is not contagious like the more common forms. It is caused by a fungus often found in leaf mold. Health officials suspect it may have been in the steroid.
Investigators said they are still trying to confirm the source of the infection, but the one common theme in all the illnesses is that each patient got the steroid medication.
In Tennessee, the state with by far the most cases with 25, many victims got the shots at the Saint Thomas Outpatient Neurosurgery Center in Nashville, which had 2,000 vials of the suspect lots, the largest number. That clinic voluntarily closed last month to deal with the investigation.
Dr. Robert Latham, chief of medicine at Saint Thomas Hospital, said a patient died there late Wednesday or early Thursday, bringing the number of deaths in Tennessee to three. Deaths were also reported in Virginia and Maryland.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe and worsening headache, nausea, dizziness and fever. Some of the patients also experienced slurred speech, and difficulty walking and urinating, Tennessee health officials said.
The time from infection to onset of symptoms is estimated at anywhere from a few days to a month, so some people may not have fallen ill yet, health officials said.
Last week, the New England Compounding issued a recall of three lots of the steroid — methylprednisolone acetate. In a statement Wednesday, the company said it had voluntarily suspended operations and was working with regulators to identify the source of the infection.
Compounding pharmacies mix ingredients for customized medicines that generally aren't commercially available, are needed in a different dose or formulation, or are in short supply. They are regulated by states.
The investigation began about two weeks ago after a case of fungal meningitis was diagnosed in Tennessee. Fungal meningitis is treated with high-dose antifungal medications, usually given intravenously in a hospital.